Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

June 18, 2018Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 18, 2018, 5:46 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 5:46 PM EDT (21:46 UTC)
Expired
Jun 18, 2018, 6:30 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:33 PM EDTTSTM WND GST 59Pocono Mountains Airpor, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS81 KPHI 182146
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT MON JUN 18 2018

PAZ054-055-182230-
Monroe-Carbon-
546 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND MONROE
COUNTIES...

At 544 PM EDT, radar indicated that strong thunderstorms were 
located along a line extending from around Wilkes-Barre down to the 
Hazleton area. Movement was southeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Palmerton, Jim Thorpe,
Nesquehoning, Weatherly, Pocono Pines, Lake Harmony, Skytop,
Tannersville, Long Pond, Kresgeville, Sun Valley, Reeders, Beltzville
State Park, McMichael, Canadensis, Blakeslee and Penn Forest
Reservoir.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 7515 4115 7514 4081 7548 4078 7567
      4073 7576 4081 7588 4091 7599 4101 7573
      4105 7577 4108 7577 4113 7569 4112 7564
      4123 7554 4125 7513
TIME...MOT...LOC 2144Z 294DEG 26KT 4133 7574 4084 7620 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 18, 4:00 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 4:00 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
400 PM EDT Mon Jun 18 2018

.SYNOPSIS...
A cold front will move across the area tonight into Tuesday,
before pushing south of the area later Tuesday into Tuesday
night. Weak high pressure will briefly affect the area Tuesday
night, before shifting offshore Wednesday. An area of low
pressure will develop along this boundary across the Ohio River
Valley On Wednesday, then move eastward along this boundary
Wednesday into Wednesday night, while a cold front moves across
the area from the north. High pressure builds across the
northeast Thursday night, before shifting offshore Friday. A
warm front is expected to lift across the area later Saturday,
followed with a cold front on Sunday into Sunday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Very hot and humid afternoon continues in SW flow well ahead of
a cold front with some scattered thunderstorms beginning to
develop over central and western PA. As of mid afternoon,
temperatures have reached 90+ along the I-95 corridor with dew
points as high as the low to mid 70s over eastern PA. Thus, no
changes to the Heat Advisory as it continues until 8 pm for
eastern PA, central and northern NJ, and New Castle Co. in
Delaware.

Heading through the latter part of this afternoon into this
evening, expect scattered showers/storms to push south and east
into the region...possibly reaching as far as the I-95 corridor
by around the 7-8 pm time frame though the best chances for
storms will remain N/W of the Fall Line. Instability is quite
high with ML CAPEs around 2000 j/kg but the limiting factor for
long lived strong to severe storms is lack of strong, deep
shear. That said, given the high instability including high
DCAPE, a couple isolated strong to severe storms can't be ruled
out...mainly from the Lehigh Valley north and east through the
southern Poconos and northern NJ. Very heavy rain will also be
possible with any storms so localized urban and poor drainage
flooding could occur though the limiting factor should be that
storms will be progressive.

By late this evening into the overnight, initial storms will
have diminished but as the actual cold front begins to push
south into the region there will likely be some additional
showers and storms associated with it...this would be by around
the midnight time frame across the far north through the
southern Poconos and northern NJ with chance to slight POPs
pushing south overnight in association with the front.
Instability will be decreasing with this second round though
deep layer shear will be increasing with 0-3 km shear values
reaching 30+ knots across the north. Thus, still can't rule out
an isolated strong to severe storm and will also have to closely
watch heavy rain potential since PWATs will be maxing out near
2 inches along the front. Again, best chances both for storms as
well as additional hazards of heavy rain and strong winds will
be from the Lehigh Valley northward...especially since storms
should weaken overnight as they push south toward the I-95
corridor from Philly to Trenton. It will be a very warm, muggy
night since the actual front doesn't arrive until late. Both
temps and dew points will remain in the 70s for a good portion
of the area through the night.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The aformentioned cold front will be situated close to the I-95
corridor across SE PA to start the day but will continue to
progress slowly southward through the day. The good news is this
will lead to a drying trend with lowering dew points from north
to south. This will result in conditions feeling much more
comfortable by afternoon except across the Delmarva where
humidity will linger closer to the front. Along and south of the
cold front, there will continue to be chances for some showers
and storms with most of this activity occuring in the afternoon
over the Delmarva coinciding with peak heating. Not expecting
any of these storms to be severe though as the best instability
should be just to the south. Farther north across SE PA and
central and northern NJ any early morning showers and isolated
storms with the front will give way to clearing by afternoon
with the N/NW flow behind the front. Highs will generally be in
the 80s to around 90 but with falling dew points so we won't see
the high heat indicies of today. Also, a sea breeze is likely
in the afternoon bringing cooler temperatures along the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Weak high pressure is expected to briefly build across the
northeast Tuesday night as the cold front continues to sag south
of the area. This is expected to lead to dry conditions across
the area through the overnight period.

The weak high pressure builds offshore on Wednesday, while the
frontal boundary remains to our south. During the day, an area
of low pressure is forecast to develop along this boundary
across the Ohio River Valley and begin moving eastward along the
boundary. A short wave/vorticity impulse is forecast to move
across the area well ahead of the actual low, so there could be
some scattered showers/thunderstorms develop during the daytime.
Overnight, the actual low itself will move across the area,
which will also likely lead to scattered showers and
thunderstorms.

On Thursday, the front will have pushed south of the area while
an area of high pressure begins to approach from the northwest.
The high will fully build across the northeast Thursday night,
before shifting offshore Friday. This will lead to fair
conditions through Friday.

However, as we go into Friday night and into the weekend, some
unsettled weather returns to the forecast. With the high
offshore of the east coast, return flow strengthens across the
area, which will allow for warm/moist air to return to the
forecast. The front to our south will return northward as a warm
front as an area of low pressure lifts through the Great Lakes
Saturday. The warm front is likely to lift into the area later
Saturday into Saturday night. While the warm front may be south
of the area on Friday night, there could be a couple of short
wave/vorticity impulses lift across the area to create some
isolated showers overnight. But as we move into Saturday and
Saturday night when the front gets closer to the area and
eventually passes through, the chances of showers and
thunderstorms increase.

The aforementioned low pressure will move across southeastern
Canada Saturday night into Sunday, eventually dragging a cold
front across the east coast on Sunday. There will remain a
chance of scattered showers and thunderstorms through Sunday and
Sunday night as the cold front moves across the area.

An area of low pressure may develop along the front as it moves
south of the area Sunday night into Monday. However, depending
on how far south the front sags to our south, shower and
thunderstorm chances could continue into Monday of next week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...A few showers and thunderstorms may be around as a
cold front arrives from the northwest overnight, which may
locally produce brief ceiling/visibility restrictions...best
chances for this will be at KRDG, KABE, KTTN. Otherwise, VFR.
Southwesterly winds diminishing to less than 10 knots, becoming
west or west- northwest late.

Tuesday...Predominately VFR but there is a small risk of brief,
localized flight restrictions with showers and storms that
develop ahead of a cold front. The best chance for storms will
be during the afternoon but likely shift south of the terminals
by then. Winds will shift from W-SW to N-NW and gust to 20 kt
behind the front.

OUTLOOK...

Tuesday night...Generally VFR conditions expected.

Wednesday-Wednesday night...Generally VFR early, MVFR
conditions may develop later in the day into the evening with a
chance of showers.

Thursday-Friday night...Generally VFR conditions expected.

Saturday...MVFR conditions likely to develop as a warm front
approaches and lifts across the area with a chance of showers.
South to southeast winds may gust 15-20 knots during the day.

&&

.MARINE...
The conditions are anticipated to remain below Small Craft
Advisory criteria through tonight and Tuesday. However,
southerly winds will increase into this evening especially
across the northern New Jersey Atlantic coastal waters. Plenty
of very warm air moving over the cooler waters should limit the
overall mixing, therefore kept gusts below 25 knots. Seas will
also build some due to the increasing southerly flow.

A cold front crosses the waters from north to south overnight
through Tuesday morning with winds shifting to WNW and
eventually to E/NE by late Tuesday while also diminishing to
around 5-10 knots by this time.

RIP CURRENTS...

Through early this evening seas continue near 2 feet with a
dominant period of 7-8 seconds out of the southeast. The risk
for the development of dangerous rip currents is low for the
Delaware and New Jersey beaches.

OUTLOOK...

Tuesday night-Wednesday...Conditions expected to remain below
advisory levels through Wednesday.

Wednesday night...Winds may increase Wednesday night as an area
of low pressure moves off the coast and over the coastal
waters. However, conditions will likely remain below advisory
levels, although winds may gust around 20 knots at times. There
is a chance of showers and thunderstorms which could lead to
locally higher winds and waves.

Thursday-Friday night...Conditions expected to remain below
advisory levels, but winds may gust around 20 knots at times.

Saturday...A warm front is forecast to lift north of the area
later Saturday into Saturday night. Winds may gust around 20
knots at times, but are expected to remain below advisory
levels. There is a chance of showers and thunderstorms which
could lead to locally higher winds and waves.

&&

.CLIMATE...
Near record-breaking heat is possible today. Current forecast
high temperatures for this afternoon are within 1-3 their daily
records at all of our first-order climate sites.

The forecast has trended slightly cooler for Tuesday as a cold
front will likely move through early enough in the day to
prevent high temperatures from approaching record levels once
again tomorrow.

Below are the daily high temperature records for today, June 18,
at our first-order climate sites:

      DAILY HIGH TEMPERATURE RECORDS: (F)
     -------------------------------------
                              June 18 Max Temp
Station			              Record (Year Set)
-------                       ----------------
Allentown, PA                 95 (1957)
Atlantic City (Pomona), NJ    95 (1944, 2014)
Georgetown, DE                97 (1957, 2014)
Mount Pocono, PA              88 (1957)
Philadelphia, PA              96 (1957)
Reading, PA                   97 (1957)
Trenton, NJ                   96 (1865, 1957)
Wilmington, DE                95 (1894, 1957)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ054-055-
     060>062-070-071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
     012-013-015-017>020-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Robertson/O'Neill
Aviation...Fitzsimmons/Robertson/O'Neill
Marine...Fitzsimmons/Robertson/O'Neill
Climate...
Hazardous weather outlook, Jun 18, 4:01 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
401 PM EDT Mon Jun 18 2018

NJZ001-007-008-PAZ054-055-061-062-192015-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
401 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms this afternoon and evening may
produce locally heavy downpours, along with locally strong and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ009-010-012-013-015-017>020-027-PAZ060-070-071-101>106-
192015-
New Castle-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Gloucester-Camden-Northwestern Burlington-Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
401 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-192015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Cumberland-Atlantic-Cape May-
401 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-192015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
401 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-192015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
401 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 18, 5:22 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
522 PM EDT MON JUN 18 2018

MDZ012-015-182200-
Queen Anne's-Kent-
522 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN QUEEN ANNE'S AND
SOUTHWESTERN KENT COUNTIES...

At 520 PM EDT, a strong thunderstorm was located near Green Haven on
the western shore, moving southeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations that may be impacted include...

Rock Hall, Chester, Overton, Grasonville, Stevensville, Queenstown,
Stevensville South and Dominion.

Frequent cloud to ground lightning may occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3904 7631 3897 7622 3900 7617 3901 7620
      3901 7621 3918 7627 3912 7606 3892 7620
      3897 7625 3891 7624 3894 7628 3889 7629
      3896 7631 3886 7635 3887 7637
TIME...MOT...LOC 2120Z 300DEG 17KT 3913 7652

Iovino
Special weather statement, Jun 18, 5:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT MON JUN 18 2018

PAZ054-055-182230-
Monroe-Carbon-
546 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND MONROE
COUNTIES...

At 544 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from around Wilkes-Barre down to the
Hazleton area. Movement was southeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Palmerton, Jim Thorpe,
Nesquehoning, Weatherly, Pocono Pines, Lake Harmony, Skytop,
Tannersville, Long Pond, Kresgeville, Sun Valley, Reeders, Beltzville
State Park, McMichael, Canadensis, Blakeslee and Penn Forest
Reservoir.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 7515 4115 7514 4081 7548 4078 7567
      4073 7576 4081 7588 4091 7599 4101 7573
      4105 7577 4108 7577 4113 7569 4112 7564
      4123 7554 4125 7513
TIME...MOT...LOC 2144Z 294DEG 26KT 4133 7574 4084 7620

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:37 PM EDTSpecial Weather StatementPHIWarren53 min
Jun 18, 6:48 PM EDTSevere Thunderstorm WarningPHISussex, Warren57 min
Jun 18, 7:30 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Sussex, Warren60 min
Jun 18, 7:41 PM EDTSevere Thunderstorm WarningPHIHunterdon64 min
Jun 18, 6:10 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe50 min
Jun 18, 6:56 PM EDTSpecial Weather StatementPHIBerks, Lehigh64 min
Jun 18, 6:58 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh62 min
Jun 18, 5:22 PM EDTSpecial Weather StatementPHIQueen Anne's38 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.